Iowa, 2009Blizzard and Winter Weather in Iowa, January 12, 2009
January 12, 2009 · NWS OAX · 5 events in 4 counties and zones
snow and areas of poor visibilities in blowing snow to much of eastern Nebraska and parts of western Iowa. Morning temperatures that were in the 30s fell into the teens by afternoon as northwest winds gusted between 45 and 55 mph over much of the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense low pressure that tracked from southeast South Dakota into Iowa brought strong winds...snow and areas of poor visibilities in blowing snow to much of eastern Nebraska and parts of western Iowa. Morning temperatures that were in the 30s fell into the teens by afternoon as northwest winds gusted between 45 and 55 mph over much of the region. Several highways and Interstate 80 in west central Iowa were closed during the afternoon and evening due to near blizzard conditions, with numerous accidents reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 12, 3:23 AM CST, 8 hours 37 minutes earlier.
Area forecast discussion, Jan 12, 3:23 AM CST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 AM CST MON JAN 12 2009
.DISCUSSION...
MAIN CONCERN TODAY IS PCPN AND WIND. SOME SPOTS IN THE NRN AND WRN
CWA COULD HIT HIGH WIND WARNING CRITERIA THIS AFTN. DAY SHIFT WILL
HAVE TO MONITOR FOR THAT. DECIDED BEST WAY TO HANDLE THINGS IS TO
PUT OUT A WINTER WEATHER ADVISORY. SNOW OR MIXED PCPN IS THE MAIN
REASON THIS MORNING. EXPECT LIGHT SNOW SHOWERS AND STRONG WINDS TO
CREATE SOME BLOWING SNOW THIS AFTN. TEMPERATURES WILL BE FAIRLY MILD
FOR A WHILE...BUT COLD PUSH IS COMING. SURFACE ANALYSIS AT 09Z
SHOWED TEMPERATURES BELOW ZERO JUST NORTH OF THE U.S. BORDER. FAST
MOVING LOW PRESSURE CENTER...WILL CALL IT A SASK SCREAMER RATHER
THAN AN ALTA CLIPPER...WILL TRACK RAPIDLY SEWD FROM ERN SD THIS
MORNING INTO SERN IA BY EARLY EVENING. TIGHT PRESSURE GRADIENT ON
BACKSIDE OF HIGH IN COMBINATION WITH STRONG PRESSURE RISES WILL
CREATE STRONG WINDS. TEMPERATURES SHOULD DROP TO THE LOWER TEENS
NORTH AND LOWER 20S SOUTH BY EVENING.
SCATTERED OR ISOLATED SNOW SHOWERS SHOULD END THIS EVENING AS COLD
HIGH PRESSURE BUILDS DOWN FROM THE DAKOTAS. RIDGE AXIS SHOULD BE
RIGHT OVER THE AREA BY 12Z TUESDAY. WITH LIGHT WINDS...FRESH SNOW
AND DECREASING CLOUDS...EXPECT LOWS IN THE SINGLE DIGITS. IF IT
CLEARS OUT COMPLETELY AND WINDS DIE OFF MORE THAN EXPECTED...SOME
BELOW ZERO READINGS ARE POSSIBLE. WARM AIR WILL TRY TO MOVE IN FOR
TUESDAY...BUT WITH A COLD START IT WILL BE A STRUGGLE. LEFT HIGHS IN
THE 25 TO 30 DEGREE RANGE WRN AND SRN ZONES WITH MID TEENS TO LOWER
20S ELSEWHERE. TEMPERATURES SHOULD BE RISING DURING THE NIGHT...
SIMILAR TO WHAT IS GOING ON NOW. HIGHS WEDNESDAY WILL BE EARLY...
THEN NEXT CLIPPER SYSTEM WILL BRING COLD AIR AND PROBABLY SOME SNOW
SHOWERS. INCREASED POPS A LITTLE FOR WEDNESDAY. DID ADD A SMALL
CHANCE FOR LIGHT SNOW THURSDAY NIGHT. DID NOT MAKE MANY OTHER
CHANGES BEYOND THURSDAY EXCEPT FOR SOME GRID SMOOTHING/BLENDING.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 13/12Z
CHANGING WEATHER CONDITIONS WILL BE THE FORECAST CHALLENGE...AND
PILOTS CHALLENGE...THROUGH 13/12Z. SURFACE FRONTAL SYSTEM LOCATED
IN CENTRAL NEBRASKA AT 12/08Z WILL CONTINUE TO MOVE EASTWARD TODAY.
IN ADVANCE OF THE SURFACE FEATURE ALL THREE TAF SITES MAY EXPERIENCE
A BRIEF MIX OF PRECIPITATION BEFORE CHANGING OVER TO ALL SNOW AFTER
12/12Z. VFR CIGS WILL BE TRENDING DOWN TO MVFR BY 12/12Z...FROM
NORTHWEST TO SOUTHEAST ACROSS EAST NEBRASKA AND WEST IOWA. WINDS
WILL BECOME NORTHWEST AND INCREASING ACROSS THE REGION...BY 18Z AT
KOFK...AND BY 21Z AT KOMA AND KLNK. 25KT G40KT POSSIBLE TIL
13/00Z. EXPECT VICINITY SNOW SHOWERS BETWEEN 12/20Z AND 13/03Z.
THESE SNOW SHOWERS MAY BE BRIEF...BUT COULD BE QUITE INTENSE
PRODUCING NEAR ZERO VISIBILITY WHEN ENCOUNTERED. SNOW SHOWERS WILL
END BY 13/06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR NEZ011-
012-015>018-030>034-042>045-050>053-065>068-078-088>093.
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR IAZ043-
055-056-069-079-080-090-091.
&&
DISCUSSION...MILLER
AVIATION...MEYERHazardous weather outlook, Jan 12, 9:49 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
949 AM CST MON JAN 12 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130600-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
949 AM CST MON JAN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THE REGION THROUGH THIS
AFTERNOON. A LOW PRESSURE SYSTEM WILL BRING VERY STRONG NORTHWEST WINDS
INTO THE REGION TODAY. THE STRONGEST OF THE WINDS ARE EXPECTED
THIS AFTERNOON. A FEW SCATTERED SNOW SHOWERS ARE POSSIBLE TODAY AS
WELL. SOME BLOWING SNOW IS POSSIBLE WITH BRIEF PERIODS OF REDUCED
VISIBILITIES. SUSTAINED WINDS OF 30 TO 40 MPH ARE LIKELY WITH
GUSTS TO NEAR 45 TO 50 MPH. THE WINDS SHOULD BEGIN TO SUBSIDE
EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER STRONG PUSH OF COLD AIR WILL MOVE ACROSS THE AREA WEDNESDAY.
TEMPERATURES SHOULD DROP INTO THE ZERO TO 10 BELOW RANGE WEDNESDAY
NIGHT. LOWS THURSDAY NIGHT SHOULD RANGE FROM 5 ABOVE ZERO TO 5 BELOW
ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
GRIFFIS
In the hours before
Local storm report, Jan 12, 8:06 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 AM CST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW ELKHORN 41.28N 96.24W
01/12/2009 M1.2 INCH DOUGLAS NE NWS EMPLOYEE
0700 AM SNOW OMAHA 41.26N 96.01W
01/12/2009 M1.5 INCH DOUGLAS NE PUBLIC
NERAIN OBSERVER.
0700 AM SNOW WOODBINE 41.74N 95.71W
01/12/2009 M1.5 INCH HARRISON IA PUBLIC
COCORAHS OBSERVER.
&&
DEWALDLocal storm report, Jan 12, 8:11 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 AM CST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM SNOW OMAHA 41.26N 96.01W
01/12/2009 M1.8 INCH DOUGLAS NE TRAINED SPOTTER
NEAR DOWNTOWN.
&&
DEWALDLocal storm report, Jan 12, 8:12 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
812 AM CST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW BOYS TOWN 41.26N 96.13W
01/12/2009 M1.7 INCH DOUGLAS NE NWS EMPLOYEE
&&
DEWALDLocal storm report, Jan 12, 8:27 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
827 AM CST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW BELLEVUE 41.16N 95.92W
01/12/2009 M1.3 INCH SARPY NE PUBLIC
NERAIN OBSERVER.
&&
DEWALDLocal storm report, Jan 12, 10:19 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1019 AM CST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM SNOW UNDERWOOD 41.39N 95.68W
01/12/2009 M2.3 INCH POTTAWATTAMIE IA CO-OP OBSERVER
&&
MAYESLocal storm report, Jan 12, 10:20 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1020 AM CST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM SNOW VALLEY 41.31N 96.35W
01/12/2009 M1.0 INCH DOUGLAS NE OFFICIAL NWS OBS
&&
DEWALDBlizzard, Shelby
- When
- January 12, 12:00 PM CST to 7:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Snow and blowing snow created poor visibilities and icy roads across much of the county. Although only a few inches of new snow was reported with this storm, winds gusting over 50 mph created blizzard conditions resulting in several accidents and road closures. The conditions prompted several people in law enforcement and fire and rescue to state it was among the worst weather conditions they had ever seen.
Winter Weather, Pottawattamie
- When
- January 12, 1:30 PM CST to 6:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Snow and blowing snow created poor visibilities and icy roads across much of the county. Although only an inch or two of new snow was reported, winds gusting to 40 to 50 mph created near-blizzard conditions resulting in many accidents. Four semis jack-knifed near the Interstate 680-Interstate 80 split causing the closure of westbound I80 in that area. Also, eastbound I80 was closed due to numerous accidents between Minden and Avoca.
Winter Weather, Harrison
- When
- January 12, 1:30 PM CST to 6:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Snow and blowing snow created poor visibilities and icy roads across much of the county. Although only an inch or two of new snow was reported, winds gusting to 40 to 50 mph created near-blizzard conditions resulting in several accidents and road closures.
Winter Weather, Shelby
- When
- January 12, 1:30 PM CST to 6:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Snow and blowing snow created poor visibilities and icy roads across much of the county. Although only an inch or two of new snow was reported, winds gusting to 40 to 50 mph created near-blizzard conditions resulting in several accidents and road closures.
Winter Weather, Monona
- When
- January 12, 1:30 PM CST to 6:00 PM CST
- Where
- Monona forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Snow and blowing snow created poor visibilities and icy roads across much of the county. Although only an inch or two of new snow was reported, winds gusting to 40 to 50 mph created near-blizzard conditions resulting in several accidents and road closures.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Minnesota, January 12, 20091 death · 20 events
- Winter Weather in Wisconsin, January 12, 20091 death · 1 event
- Strong Wind in California, January 12, 2009$50,000 · 1 event
- Blizzard and High Wind in Nebraska, January 12, 20092 injured · 50 kt wind · 16 events
- High Wind in Nebraska, January 12, 200957 kt wind · 23 events
- Blizzard and Winter Weather in South Dakota, January 12, 200921 events
- Winter Weather in Wisconsin, January 12 to 13, 200920 events
- High Wind in South Dakota, January 12, 200971 kt wind · 18 events
- High Wind in Nebraska, January 12, 200917 events
- High Wind in Kansas, January 12, 200953 kt wind · 11 events
- Blizzard and Winter Weather in Iowa, January 12, 200911 events
- High Wind in Kansas, January 12, 20091 injured · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143354, 141451, 141452, 141453, 141454.